Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 772, NWS Jackson, MS

November 18, 2003Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 18, 2003, 9:55 AM CST for Noxubee County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 9:55 AM CST (15:55 UTC)
Expired
Nov 18, 2003, 10:40 AM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 6:55 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181555
SVRJAN
MSC103-181640-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1040 AM CST

* AT 955 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF BROOKSVILLE
  TO 19 MILES WEST OF SHUQUALAK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR BROOKSVILLE AT 1030 AM CST
  BE NEAR SHUQUALAK...MACON AT 1035 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3327 8878 3295 8879 3296 8839 3327 8843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:00 AM CST, 55 minutes earlier.

Area forecast discussion, Nov 18, 9:00 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE WIND ADVISORY
NATIONAL WEATHER SERVICE JACKSON MS
900 AM CST TUE NOV 18 2003

.UPDATED...WILL UPDATE THE ZONES AND GRIDS TO REMOVE SEVERE WORDING.
00Z SOUNDING...MSAS LIS AND RUC DATA SHOW STABLE AIR OVER THE AREA.
EXPECT LINE OF SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE TO
DISSIPATE AS IT MOVES EAST. WILL CONTINUE CHANCE POPS NORTH...WITH
THE MAIN AREA OF RAIN STILL MOVING THROUGH. DECIDED TO REMOVE POPS
FOR THE SOUTHWEST AND LOWER POPS TO SLIGHT CHANCE OVER THE
SOUTHEAST. WINDS WILL CONTINUE TO PICK UP OVERNIGHT...AN UPDATE TO
THE WIND ADVISORY WILL ALSO BE OUT SHORTLY. MAY TWEAK TEMPS A
LITTLE...OTHERWISE THE FORECAST IS OK.

&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...WIND ADVISORY TONIGHT AND WEDNESDAY...MSZ018-019-
025>027-034>036-040>043-047>049-053-054-059>062-
LA...WIND ADVISORY TONIGHT AND WEDNESDAY ALL ZONES
AR...WIND ADVISORY TONIGHT AND WEDNESDAY ALL ZONES
&&
Hazardous weather outlook, Nov 18, 6:10 AM CST, 3 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0610 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SQUALL LINE WITH POTENTIAL FOR DAMAGING WINDS AND ISOLATED
TORNADOES WILL HEAD ACROSS MISSISSIPPI AND MOVE TO THE ALABAMA
BORDER BY EARLY THIS AFTERNOON.  THE THREAT FOR WIDESPREAD AND
POSSIBLY SIGNIFICANT  DAMAGING WIND GUSTS WILL INCREASE WITH
DIURNAL HEATING ACROSS THE EASTERN PART OF MISSISSIPPI.

IN ADDITION...A DEEP UPPER LOW WILL DEVELOP OVER THE ARK-LA-TEX
THIS AFTERNOON.  THE POCKET OF COLD AIR ALOFT WILL RESULT IN
RATHER FAVORABLE CONDITIONS FOR ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL THIS AFTERNOON AND EVENING OVER SOUTHEAST
ARKANSAS AND NORTHERN MISSISSIPPI.  THE THREAT OF LARGE HAIL WILL
BE GREATEST ALONG AND NORTH OF A LINE FROM CROSSETT ARKANSAS TO
GREENVILLE TO GRENADA MISSISSIPPI.

...FLOODING...
ONE TO TWO INCHES OF RAIN IS EXPECTED ACROSS MUCH OF THE AREA
THIS MORNING...WITH THE RAIN ENDING FROM WEST TO EAST BY THE
MIDDAY AND EARLY AFTERNOON HOURS.  LOCAL TRAINING OF HEAVY
THUNDERSTORMS AND TOTALS OF TWO TO FOUR INCHES ARE POSSIBLE TODAY
GENERALLY SOUTH OF INTERSTATE 20.  FLOODING OF LOW LYING
AREAS...CREEKS...AND STREAMS IS POSSIBLE.  PONDING OF WATER ON
ROADWAYS WILL BE A PROBLEM...ESPECIALLY DURING THE MORNING
COMMUTE IN THE INTERSTATE 55 CORRIDOR.

...NON PRECIPITATION...
GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH WILL
CONTINUE THIS MORNING AHEAD OF THE SQUALL LINE.  ABOUT AN HOUR
AFTER THE SQUALL LINE PASSES...THE WINDS WILL DIMINISH AS THEY
SHIFT TO WESTERLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE ARKLAMISS REGION SUNDAY
NIGHT.	ALTHOUGH STRONG VERTICAL WIND SHEAR WOULD SUPPORT SEVERE
THUNDERSTORMS INCLUDING THE POSSIBILITY OF TORNADOES WITH THIS
SYSTEM...THE RETURN OF GULF MOISTURE MAY BE TOO LIMITED TO RESULT
IN SUFFICIENT INSTABILITY FOR SEVERE THUNDERSTORMS.
HOWEVER...ANY INCREASE IN AVAILABLE MOISTURE WOULD RESULT IN A
SIGNIFICANT SEVERE WEATHER OUTBREAK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
THIS MORNING IN THE INTERSTATE 55 CORRIDOR AND UNTIL THE EARLY
AFTERNOON ALONG THE INTERSTATE 59 REGION.

SPOTTERS MAY BE NEEDED AGAIN THIS AFTERNOON AND EARLY THIS
EVENING ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 18, 8:48 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
848 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    MAGEE                     MS   WIND DAMAGE
11/18/03   SIMPSON                        A FEW TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Nov 18, 9:03 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
903 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    RALEIGH                   MS   WIND DAMAGE
11/18/03   SMITH                          MOBLIE HOMES DAMAGED.
                                          PEOPLE TRAPPED IN MOBLIE
                                          HOME. REPORTED BY SMITH
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Nov 18, 9:21 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    LOUIN                     MS   WIND DAMAGE
11/18/03   JASPER                         TWO TREES AND POWER LINES
                                          DOWN. REPORTED BY JASPER
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Nov 18, 9:36 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
936 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    NEWTON                    MS   WIND DAMAGE
11/18/03   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY NEWTON COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Nov 18, 9:48 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    CONEHATTA                 MS   WIND DAMAGE
11/18/03   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY NEWTON COUNTY
                                          EMA.
Local storm report, Nov 18, 9:54 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    1SW RALEIGH               MS   WIND DAMAGE
11/18/03   SMITH                          NUMEROUS TREES DOWN.
                                          MOBILE HOME DESTROYED.
                                          ROOF/HOUSE DAMAGED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:12 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington58 min
Nov 18, 5:00 AM CSTSevere Thunderstorm WarningJANAdams, Jefferson60 min
Nov 18, 5:14 AM CSTSevere Thunderstorm WarningJANClaiborne, Issaquena, Jefferson, Warren31 min
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower59 min
Nov 18, 5:28 AM CSTTornado WarningJANIssaquena, Sharkey, Warren47 min
Nov 18, 5:32 AM CSTTornado WarningJANIssaquena, Sharkey, Warren43 min
Nov 18, 6:05 AM CSTTornado WarningJANHumphreys45 min
Nov 18, 6:14 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Yazoo61 min
Nov 18, 6:27 AM CSTSevere Thunderstorm WarningJANJefferson23 min
Nov 18, 6:34 AM CSTSevere Thunderstorm WarningJANCopiah61 min
Nov 18, 6:40 AM CSTTornado WarningJANLeflore45 min
Nov 18, 7:04 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo46 min
Nov 18, 7:15 AM CSTSevere Thunderstorm WarningJANHinds, Rankin60 min
Nov 18, 7:17 AM CSTSevere Thunderstorm WarningJANAttala, Madison58 min
Nov 18, 8:20 AM CSTSevere Thunderstorm WarningJANSimpson, Smith45 min
Nov 18, 8:25 AM CSTTornado WarningJANSimpson, Smith45 min
Nov 18, 8:28 AM CSTTornado WarningJANSimpson, Smith42 min
Nov 18, 8:32 AM CSTSevere Thunderstorm WarningJANJefferson Davis18 min
Nov 18, 8:39 AM CSTSevere Thunderstorm WarningJANChoctaw26 min
Nov 18, 8:44 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston46 min
Nov 18, 8:49 AM CSTSevere Thunderstorm WarningJANMarion61 min
Nov 18, 8:50 AM CSTSevere Thunderstorm WarningJANWebster30 min
Nov 18, 8:51 AM CSTTornado WarningJANJasper, Newton, Scott59 min
Nov 18, 8:54 AM CSTSevere Thunderstorm WarningJANCovington61 min
Nov 18, 9:01 AM CSTSevere Thunderstorm WarningJANClay49 min
Nov 18, 9:02 AM CSTTornado WarningJANMarion58 min
Nov 18, 9:07 AM CSTSevere Thunderstorm WarningJANNeshoba43 min
Nov 18, 9:11 AM CSTSevere Thunderstorm WarningJANChoctaw29 min
Nov 18, 9:12 AM CSTSevere Thunderstorm WarningJANJones58 min
Nov 18, 9:17 AM CSTSevere Thunderstorm WarningJANLamar58 min
Nov 18, 9:30 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Nov 18, 9:33 AM CSTTornado WarningJANKemper, Lauderdale57 min
Nov 18, 9:38 AM CSTTornado WarningJANForrest, Lamar62 min
Nov 18, 9:41 AM CSTTornado WarningJANCovington, Jones59 min
Nov 18, 9:46 AM CSTSevere Thunderstorm WarningJANClay44 min
Nov 18, 9:51 AM CSTTornado WarningJANClarke, Jasper, Newton59 min
Nov 18, 10:04 AM CSTSevere Thunderstorm WarningJANLowndes46 min
Nov 18, 10:29 AM CSTTornado WarningJANLauderdale61 min
Nov 18, 10:36 AM CSTTornado WarningJANLowndes, Noxubee24 min
Nov 18, 10:38 AM CSTTornado WarningJANForrest62 min
Nov 18, 10:41 AM CSTTornado WarningJANJones59 min
Nov 18, 10:50 AM CSTSevere Thunderstorm WarningJANClarke40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.